Hail, Clark
- When
- May 7, 12:58 AM CST
- Where
- Clark County, Wayland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -91.580
A low pressure system moved into western Missouri the evening of May 6 pushing a warm front into northeast Missouri and west central Illinois. Showers and thunderstorms were common across the area, some of which produced hail up to the size of a nickel.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A low pressure system moved into western Missouri the evening of May 6 pushing a warm front into northeast Missouri and west central Illinois. Showers and thunderstorms were common across the area, some of which produced hail up to the size of a nickel. Temperatures fell into the upper 30s to middle 50s by daybreak on May 7.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 2:00 PM CST, 10 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT THU MAY 6 2010 .SYNOPSIS... 12Z UA ANALYSIS HAS THE H85 FRONT WELL SOUTH OF THE AREA. THE NEXT STORM SYSTEM HAD THE H85 LOW ROUGHLY AT THE CO/WY/NE BOUNDARY WITH THE WARM FRONT ACROSS NEBRASKA INTO MISSOURI. A LLJ OF 30-40KTS RAN FROM THE OKLAHOMA PANHANDLE INTO NEBRASKA. THE H7 LOW WAS IN NORTHERN WYOMING WITH A RARE WARM FRONT INTO NEBRASKA AND A RARE BUT STRONG COLD FRONT ARCING SOUTHWEST INTO CENTRAL CALIFORNIA. SATELLITE TRENDS SHOW CS/CI SPREADING INTO THE AREA WITH ONLY A FEW CU DEVELOPING IN THE CENTRAL/SOUTHERN PLAINS. 18Z SFC ANALYSIS HAS THE MAIN LOW NEAR KTAD WITH THE WARM FRONT RUNNING ACROSS SOUTHERN KANSAS AND INTO SOUTHERN MISSOURI. A DRY LINE RAN FROM THE CO/KS BORDER SOUTHWARD INTO WEST TEXAS. DEW POINTS WERE GENERALLY IN THE UPPER 30S TO LOWER 40S ACROSS THE AREA WITH DEW POINTS IN THE 50S AND 60S SOUTH OF THE WARM FRONT. && .SHORT TERM...TONIGHT AND FRIDAY... THE QUESTION IS NOT IF IT WILL RAIN BUT HOW MUCH. DATA THROUGH 18Z CONTINUES TO INDICATE THE ECMWF IS SUPERIOR TO THE OTHER MODELS. WRF/GFS HAVE NOW FALLEN INTO LINE WITH THE ECMWF WHILE THE UKMET DID SO YESTERDAY. GEM MODEL IS STILL TOO FAR NORTH BUT HAS MOVED CONSIDERABLY FURTHER SOUTH FROM ITS PREVIOUS RUN. VARIOUS TOOLS/TECHNIQUES INDICATE A MODERATE TO HEAVY RAIN EVENT WILL AFFECT THE CWFA LATE TONIGHT INTO FRIDAY MORNING WITH THE CENTRAL THIRD MOST AT THREAT. RAINFALL AMOUNTS OF 1.5 TO 2 INCHES ARE VERY POSSIBLE IN THIS AREA GIVEN THE HIGH PWS AND STRONG FORCING. ANTECEDENT CONDITIONS ARE PRETTY DRY SO WILL NOT GO WITH ANY HEADLINES. HOWEVER...PONDING OF WATER IN LOW LYING AREAS IS POSSIBLE WITH LOCALLY HEAVY RAIN FROM TSRA. SFC LOW PASSES JUST SOUTH OF THE CWFA ON FRIDAY HEADING TOWARD NORTHERN INDIANA. A REASONABLY LARGE TEMPERATURE GRADIENT WILL BE SEEN ACROSS THE AREA AND ANY SUBTLE SHIFT IN THE TRACK COULD MAKE IT LARGER. RAIN INTENSITY WILL LET UP DURING THE MORNING WITH RAIN ENDING FROM SOUTHWEST/WEST TO NORTHEAST/EAST DURING THE AFTERNOON. ...08... .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY... FRIDAY NIGHT THE MAIN CONCERN IS HOW QUICKLY THE PRECIPITATION WILL MOVE OFF TO THE NORTHEAST. AN ASSOCIATED CONCERN IS IF THE COLD AIR MOVES IN QUICKLY ENOUGH WE MAY GET -GASP- SNOW MIXED IN WITH THE RAIN BEFORE IT ENDS. CURRENTLY...THE MODELS ARE SHOWING THAT THE BEST FRONTOGENESIS AND MID LEVEL CONVERGENCE ARE MAINLY ACROSS SOUTHERN WISCONSIN AND MINNESOTA...AND NORTHERN IOWA...AND ARE CLOSEST TO OUR AREA IN ABOUT THE 00-03Z TIME FRAME IN THE EVENING FRIDAY NIGHT. THEN...IT SHIFTS FARTHER NORTH YET AS THE 850MB LOW SHIFTS OFF TO THE NORTHEAST. THUS...I DO NOT THINK THAT WE ARE LOOKING AT ANYTHING OTHER THAN SOME LIGHT RAIN ACROSS OUR FAR NORTH IN THE EARLY EVENING...AND THEN NO PRECIPITATION. THERE SHOULD BE PLENTY OF CLOUDS MOST OF THE NIGHT. COLDER 850MB TEMPERATURES DO NOT GET IN HERE UNTIL LATER...AND EVEN THEN OUR SURFACE DEWPOINTS DO NOT DROP BELOW FREEZING...WHICH IS NOT CONDUCIVE TO HAVING SNOW MAKE IT TO THE GROUND EVEN IF IT IS FORMING UP IN THE CLOUDS. SATURDAY THE LINGERING LOW CLOUDS SHOULD LIFT INTO A STRATOCUMULUS DECK...AND MAY EVEN BREAK OUT TO AT LEAST MOSTLY SUNNY TOWARDS LATE AFTERNOON AS MORE OF THE MOISTURE GETS DRAWN OFF TO THE EAST. TEMPERATURES TO BE COOLER THAN NORMAL...WITH MAXES ONLY IN THE 50S. SATURDAY NIGHT/SUNDAY MORNING WE WILL CONTINUE TO HAVE OUR LARGE SURFACE RIDGE SETTLING DOWN NICELY OVER IOWA...WITH LIGHT NORTH WINDS ACROSS THE FORECAST AREA. 850MB TEMPERATURES WILL BE DOWN AROUND -1...AND WITH SURFACE DEWPOINTS DOWN IN THE UPPER 20S/LOW 30S...WE ARE LOOKING AT A WIDESPREAD FROST. HOWEVER WE MAY HAVE SOME CIRRUS BEGINNING TO STREAM INTO THE AREA AHEAD OF THE NEXT SYSTEM...AND THIS COULD LIMIT THE RADIATIONAL COOLING ENOUGH TO KEEP TEMPS UP TOWARDS MORNING. WE WILL NEED TO KEEP A CLOSE EYE ON THIS IN THE COMING DAYS. SUNDAY AND SUNDAY NIGHT TO BE COOL AND QUIET AS THE NEXT WEATHER SYSTEM DEVELOPS OUT IN THE PLAINS. IT WILL PUSH ENOUGH WARM AIR ADVECTION AND CLOUDS OUR WAY TO GRADUALLY WARM TEMPERATURES OVER THE MINS SUNDAY MORNING. THIS NEW STORM SYSTEM BEGINS TO IMPACT THE AREA AS EARLY AS MONDAY. MODELS ARE SHOWING A SIMILAR PATTERN...WITH AN INITIAL UPPER LOW MOVING ACROSS THE ROCKIES OVER THE WEEKEND...AND THEN EJECTING OUT ACROSS THE PLAINS TUESDAY AND WEDNESDAY. THE QUESTION IS IN THE TIMING AND THE TRACK...WITH THE ECMWF SHOWING A MORE NORTHERLY SOLUTION THAN THE GFS. THIS UPPER LOW DIGS A LARGER SCALE TROUGH...AND ANOTHER UPPER LOW DIVES DOWN THE BACK SIDE ALONG THE WEST COAST TUESDAY...TO AFFECT THE MIDWEST WEDNESDAY AND THURSDAY. THIS IS GOING TO PRODUCE A RATHER ACTIVE WEEK. HAVE FAVORED THE ECMWF AS IT HAS BEEN DOING BEST FOR CONSISTENCY LATELY. THIS HAS RESULTED IN NEEDING TO PUT IN AT LEAST CHANCE POPS FOR MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH SOME LOWER END CHANCE POPS FOR WEDNESDAY AND THURSDAY DUE TO UNCERTAINTIES CREEPING INTO THE FORECAST. TEMPERATURES SHOULD BE ON THE WARM SIDE WITH THE SURFACE LOW TRACKING TO THE NORTH OF THE FORECAST AREA...AND WE WILL BE NEAR OR ABOVE NORMAL FOR TUESDAY THROUGH THURSDAY. MONDAY SHOULD STILL BE COOL WITH THE WARM FRONT STILL TO THE SOUTH. ..LE.. && .AVIATION... VFR WX EXPECTED 00Z/07. AFT 00Z/07 CONDITIONS WILL DETERIORATE WITH CIGS INITIALLY 2-3KFT AT KBRL/KMLI BY 06Z/07 AND THEN EVENTUALLY AT KCID/KDBQ. CIGS OF 1-2KFT WL DEVELOP 06Z-12Z/07 AT KBRL/KMLI WITH TSRA EXPECTED. VSBYS TO DROP TO 3-5SM AFT 06Z/07 AT ALL SITES WITH BLO 3SM POSSIBLE AT KMLI/KBRL. POTENTIAL EXISTS FOR AOB 1KFT CIGS AND ARND 1SM IN HEAVIER TSRA AT KBRL/KMLI IN THE 08Z-14Z/07 TIME FRAME. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT THU MAY 6 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 459 AM CDT THU MAY 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A DEVELOPING SURFACE LOW MOVING THROUGH KANSAS AND A WARM FRONT MOVING NORTH THROUGH MISSOURI WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING OVER KANSAS AND SOUTHEAST NEBRASKA. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST ALONG THE WARM FRONT AND SHOULD REACH NORTHEAST MISSOURI AS WELL AS SOUTHEAST AND EAST CENTRAL IOWA BY LATE THIS EVENING. THE SHOWERS AND THUNDERSTORMS WILL SPREAD ON EAST THROUGH WEST CENTRAL AND NORTHWEST ILLINOIS AFTER MIDNIGHT. CURRENT INFORMATION SUGGESTS THAT THE STRONGEST THUNDERSTORMS WILL OCCUR ALONG AND SOUTH OF HIGHWAY 34 MAINLY AFTER MIDNIGHT. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AROUND AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UNSEASONABLY COLD AIRMASS BUILDING INTO THE REGION SATURDAY MAY LEAD TO FROST FORMATION LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING. AREAS NORTH OF INTERSTATE 80 WILL BE AT GREATEST RISK FOR PATCHY FROST. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MONDAY THROUGH WEDNESDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1148 PM CDT THU MAY 6 2010 IAZ064-067-068-076>078-087>089-098-099-ILZ009-015>018-024>026-034- 035-MOZ009-010-070800- JOHNSON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-WHITESIDE-ROCK ISLAND-HENRY IL- BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND- CLARK- INCLUDING THE CITIES OF...IOWA CITY...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE... PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE... MACOMB...MEMPHIS...KAHOKA 1148 PM CDT THU MAY 6 2010 ...THUNDERSTORMS...A FEW STRONG WITH HEAVY RAIN AND POSSIBLY SMALL HAIL TO DEVELOP THROUGH 3 AM... AN AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION THROUGH 3 AM. SOME OF THE STRONGEST STORMS MAY PRODUCE SMALL HAIL UP TO THE SIZE OF DIMES. HEAVY RAINFALL RATES OF OVER AN INCH AN HOUR ARE ALSO POSSIBLE. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 AM CDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM HAIL N MOUNT PLEASANT 40.97N 91.55W
05/07/2010 E0.50 INCH HENRY IA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 AM CDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM HAIL BURLINGTON 40.81N 91.12W
05/07/2010 E0.75 INCH DES MOINES IA TRAINED SPOTTER
DIME TO PENNY SIZE HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 AM CDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL BURLINGTON 40.81N 91.12W
05/07/2010 M0.88 INCH DES MOINES IA TRAINED SPOTTER
NICKEL HAIL ALONG WITH 40 MPH WIND GUST.
&&
JH2The Quad Cities radar (KDVN), 159 km away, was scanning. The volume nearest the first event began at 06:59 UTC.
2 hail. Local standard time, as filed.
The hail partially covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230871, 230872.